Florida, 2012Funnel Cloud in Florida, September 21, 2012
September 21, 2012 · NWS TBW · 1 event in 1 county or zone
A decaying stationary boundary over Central Florida provided a focus for deep low level moisture resulting in showers and isolated thunderstorms. One of the storms produced a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying stationary boundary over Central Florida provided a focus for deep low level moisture resulting in showers and isolated thunderstorms. One of the storms produced a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 21, 12:47 PM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Sep 21, 12:47 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
147 PM EDT FRI SEP 21 2012
.SHORT TERM (TONIGHT THROUGH SUNDAY)...WEAK MID LEVEL RIDGING
WILL CONTINUE TO SLOWLY SHIFT SOUTH OVER THE WEEKEND AS A TROUGH
AXIS EXTENDING INTO THE NORTHERN GULF SHIFTS EAST. AT THE
SURFACE... A WEAK BOUNDARY IS STILL LINGERING OVER THE AREA WHICH
IS KEEPING DECENT RAINFALL CHANCES IN THE FORECAST THROUGH
TOMORROW. BEST RAIN CHANCES WILL CONTINUE TO FAVOR THE SOUTHERN
THIRD OF THE CWA OVERNIGHT AND INTO TOMORROW AS DEEP TROPICAL
MOISTURE REMAINS IN PLACE AND A SERIES OF VORT MAXES SHIFTS ACROSS
THE SOUTHERN PENINSULA. POPS WILL BE DECREASING FURTHER NORTH
THROUGH THE WEEKEND AS HIGH PRESSURE FINALLY BEGINS TO DIG SOUTH
AND ADVECT A DRIER AIR MASS OVER THE PENINSULA. DRY AIR WILL
SETTLE OVER THE MAJORITY OF THE CWA BY SUNDAY WITH MINIMAL RAIN
CHANCES NORTH OF CHARLOTTE/LEE COUNTY. TEMPS WILL REMAIN NEAR
CLIMO FOR THE WEEKEND BUT DEW POINTS WILL DROP A COUPLE DEGREES BY
SUNDAY.
.PREVIOUS LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...NOT MUCH
CHANGE TO THE ONGOING LONG TERM FORECAST. SURFACE HIGH PRESSURE
NORTH OF THE STATE WILL SLOWLY MIGRATE EASTWARD THROUGH MID WEEK
WITH MAINLY EASTERLY WINDS REMAINING IN PLACE OVER THE FORECAST
AREA. LIMITED MOISTURE TO START THE PERIOD WILL KEEP RAIN CHANCES
ON THE LOW SIDE...BUT MOISTURE AND POPS WILL INCREASE FOR TUESDAY
INTO THE END OF THE PERIOD. TEMPERATURES WILL REMAIN NEAR NORMAL
THROUGH MID WEEK.
&&
.AVIATION...ABUNDANT MID/HIGH CLOUDS WILL CONTINUE TO LIMIT
SUNSHINE THIS AFTERNOON...BUT SHOULD BE ENOUGH HEATING TO ALLOW
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WHICH COULD CAUSE
SOME MVFR/LOCAL IFR CONDITIONS INTO THIS EVENING. COULD ALSO SEE
SOME MVFR CEILINGS BETWEEN 14Z AND 17Z SATURDAY AS DAYTIME HEATING
GETS UNDERWAY ONCE AGAIN. OTHERWISE...VFR CONDITIONS ARE EXPECTED
THROUGH SATURDAY MORNING.
&&
.MARINE...A WEAK FRONTAL BOUNDARY WILL LINGER OVER THE WATERS
THROUGH TOMORROW BEFORE BEING WASHED OUT AS HIGH PRESSURE BUILDS
IN FROM THE NORTH. SHOWER AND THUNDERSTORM CHANCES WILL BE
DECREASING OVER THE WEEKEND WITH DRIER AIR MOVING IN. MAY SEE A
WEAK EASTERLY SURGE IN WINDS IN THE EARLY MORNING HOURS BUT SHOULD
GENERALLY RANGE 5 TO 10 KNOTS WITH SEAS IN THE 1 FT RANGE NEAR
SHORE AND PUSHING 2 FT OFF SHORE.
&&
.FIRE WEATHER...NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 74 86 75 87 / 30 40 20 10
FMY 74 86 73 87 / 40 60 30 30
GIF 73 86 72 88 / 30 50 20 20
SRQ 74 87 73 86 / 30 40 20 20
BKV 69 86 69 88 / 30 30 10 10
SPG 77 86 77 86 / 30 40 20 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
PREVIOUS LONG TERM...05/CARLISLE
AVIATION...69/CLOSE
Hazardous weather outlook, Sep 21, 4:23 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
523 AM EDT FRI SEP 21 2012
FLZ039-042-043-048>052-055>057-060>062-065-212130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
523 AM EDT FRI SEP 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS WILL PRODUCE SOME LOCALLY HEAVY
RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING OF URBAN AREAS AND
NORMALLY FLOOD PRONE AND LOW LYING AREAS. A FEW OF THE STRONGER
STORMS COULD PRODUCE WIND GUSTS TO AROUND 40 MPH AND FREQUENT
CLOUD TO GROUND LIGHTING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH NEXT WEEK. THE
STRONGER STORMS COULD PRODUCE WIND GUSTS TO AROUND 40 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
CARLISLE
In the hours before
Special weather statement, Sep 21, 3:05 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 PM EDT FRI SEP 21 2012
FLZ057-212045-
HIGHLANDS-
405 PM EDT FRI SEP 21 2012
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HIGHLANDS COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM BRIGHTON TO
VENUS...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF BASINGER
TO 9 MILES NORTHWEST OF PALMDALE...MOVING WEST AT 15 MPH...WILL
AFFECT VENUS...ARCHBOLD AND LAKE PLACID...UNTIL 445 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD
EXERCISE CAUTION.
&&
LAT...LON 2720 8111 2721 8116 2716 8116 2711 8123
2711 8126 2709 8126 2702 8134 2703 8150
2706 8156 2735 8136 2731 8101 2730 8100
TIME...MOT...LOC 2004Z 089DEG 12KT 2725 8116 2703 8143Special weather statement, Sep 21, 3:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
427 PM EDT FRI SEP 21 2012
FLZ065-212115-
LEE-
427 PM EDT FRI SEP 21 2012
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR FORT MYERS...MOVING WEST AT 5 MPH...WILL AFFECT SUNCOAST
ESTATES...TICE...FORT MYERS AND PAGE FIELD AIRPORT...UNTIL 515 PM
EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 143.
GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.
&&
LAT...LON 2676 8204 2675 8177 2657 8176 2652 8202
TIME...MOT...LOC 2027Z 086DEG 2KT 2665 8186
Special weather statement, Sep 21, 4:29 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
529 PM EDT FRI SEP 21 2012
FLZ052-212215-
POLK-
529 PM EDT FRI SEP 21 2012
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM HAINES CITY TO 7
MILES SOUTHWEST OF FROSTPROOF...OR ALONG A LINE EXTENDING FROM HAINES
CITY TO 9 MILES NORTHWEST OF AVON PARK...NEARLY STATIONARY...WILL
AFFECT HAINES CITY...LAKE WALES...LAKE WALES MUNICIPAL AIRPORT AND
FROSTPROOF...UNTIL 615 PM EDT.
THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 44 AND 55.
GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.
&&
LAT...LON 2766 8152 2766 8180 2821 8183 2827 8165
2826 8159
TIME...MOT...LOC 2129Z 051DEG 2KT 2814 8167 2768 8162Funnel Cloud, Sarasota
- When
- September 21, 4:30 PM EST to 4:45 PM EST
- Where
- Sarasota County, 1.84 mi E of Nokomis
- Reported by
- Trained Spotter
- Coordinates
- 27.120, -82.400
A SKYWARN spotter observed a funnel cloud along I-75 near Nokomis. Pictures of the funnel were widely circulated by broadcast media.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, September 21, 2012$48,000 · 1.75 in hail · 57 events
- Hail and Damaging Winds in Ohio, September 21, 2012$92,000 · 50 kt wind · 12 events
- Damaging Wind in Pennsylvania, September 21, 20121 injured · $10,000 · 65 kt wind · 1 event
- Hail and Damaging Wind in Illinois, September 21, 2012$9,000 · 1 in hail · 5 events
- Flood and Hail in Missouri, September 21, 20121 in hail · 4 events
- Flooding in Alaska, September 21 to 24, 20122 events
- Waterspout in Lake Michigan, September 21, 20121 event
- Hail in Missouri, September 21, 20120.88 in hail · 1 event
- Hail in Michigan, September 21, 20120.88 in hail · 1 event
- Damaging Wind in Indiana, September 21, 2012$3,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404006.